Benzodiazepine dependence

Benzodiazepine dependence and its treatment with low dose flumazenil.
Br J Clin Pharmacol. 2014 Feb;77(2):285-94.
Hood SD, Norman A, Hince DA, Melichar JK, Hulse GK.
http://www.ncbi.nlm.nih.gov/pubmed/23126253

Globally benzodiazepines remain one of the most prescribed medication groups, especially in the primary care setting. With such high levels of prescribing it is not surprising that benzodiazepine dependence is common, cutting across all socioeconomic levels.
Despite recognition of the potential for the development of iatrogenic dependence and the lack of any effective treatment, benzodiazepines continue to be widely prescribed in general practice.
Conventional dependence management, benzodiazepine tapering, is commonly a protracted process over several weeks or months. It is often associated with significant withdrawal symptoms and craving leading to patient drop out and return to use. Accordingly, there is a worldwide need to find effective pharmacotherapeutic interventions for benzodiazepine dependence. One drug of increasing interest is the GABAA benzodiazepine receptor antagonist/partial agonist, flumazenil.
Multiple bolus intra venous infusions of low dose flumazenil used either with or without benzodiazepine tapering can reduce withdrawal sequelae, and/or longer term symptoms in the months following withdrawal.
Preliminary data suggest that continuous intra venous or subcutaneous flumazenil infusion for 4 days significantly reduces acute benzodiazepine withdrawal sequelae.
The subcutaneous infusion was shown to be tissue compatible so the development of a longer acting (i.e. several weeks) depot flumazenil formulation has been explored.
This could be capable of managing both acute and longer term benzodiazepine withdrawal sequelae. Preliminary in vitro water bath and in vivo biocompatibility data in sheep show that such an implant is feasible and so is likely to be used in clinical trials in the near future.

KEYWORDS:
GABA; benzodiazepines; dependence; flumazenil; withdrawal

===================================================

The benzodiazepine withdrawal syndrome.
Addiction. 1994 Nov;89(11):1455-9.
Pétursson H.
http://www.ncbi.nlm.nih.gov/pubmed/7841856

Physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry wretching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness and a host of perceptual changes.
Instances are also reported within the high-dosage category of more serious developments such as seizures and psychotic reactions.
Withdrawal from normal dosage benzodiazepine treatment can result in a number of symptomatic patterns.
The most common is a short-lived “rebound” anxiety and insomnia, coming on within 1-4 days of discontinuation, depending on the half-life of the particular drug.
The second pattern is the full-blown withdrawal syndrome, usually lasting 10-14 days;
finally, a third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted.
Physiological dependence on benzodiazepines can occur following prolonged treatment with therapeutic doses, but it is not clear what proportion of patients are likely to experience a withdrawal syndrome.
It is also unknown to what extent the risk of physiological dependence is dependent upon a minimum duration of exposure or dosage of these drugs.
Withdrawal phenomena appear to be more severe following withdrawal from high doses or short-acting benzodiazepines. Dependence on alcohol or other sedatives may increase the risk of benzodiazepine dependence, but it has proved difficult to demonstrate unequivocally differences in the relative abuse potential of individual benzodiazepines.

David Stojcevski

Advertisements